A A Rare Case Report of Toxic Epidermal Necrolysis with Iron Sucrose/first line Anti-tuberculosis Treatment Drugs
Keywords:WHO UMC Scale, SCORTEN score, Naranjo scale, Anaphylactic reactions
Toxic Epidermal Necrolysis [TEN] is life-threatening condition with mortality rate of 30-60%. Most common etiology of TEN is drug induced. Though Anaphylactic [Type I Hypersensitivity] reactions have been reported with Iron Sucrose, we present first case of TEN [Type IV Hypersensitivity], associated with Iron Sucrose along with Anti-tuberculosis treatment [ATT], to our knowledge. Iron Sucrose is considered relatively safer than other iron formulations. After 48 hours of administering Intravenous Iron Sucrose [20 mg in 200 ml N.S] infusion [first day], patient developed TEN symptoms [third day]. He was taking first line ATT drugs since past one month for Pulmonary Tuberculosis. On basis of history, 80-90% Body Surface area involvement, positive Nikolsky sign and laboratory findings, patient was diagnosed with drug induced TEN [fifth day]. For TEN management, ATT was withdrawn and patient was treated with intravenous Dexamethasone, Piperacillin/Tazobactam, Metronidazole, Pantoprazole, Intravenous fluids with dermatologically supportive local applications and patient was monitored. Patient died due to septic shock despite all resuscitative measures [seventh day]. Causality assessment (WHO UMC scale and Naranjo scale) was ‘Possible’ for both Iron Sucrose and ATT drugs. No improvement in patient’s condition after withholding ATT and short duration between Iron sucrose and symptoms of TEN onset suggests an increased likelihood of TEN induction by Iron sucrose. However, either ATT or Iron Sucrose could trigger TEN in presence of other drug. Improved understanding by physicians of these relatively unknown life-threatening ADR’s and interactions can aid in early identification and enhanced vigilance in future scenarios.
Keywords: WHO UMC Scale, SCORTEN score, Naranjo scale, Anaphylactic reactions